Hail, Sioux
- When
- June 27, 12:00 PM MST to 12:04 PM MST
- Where
- Sioux County, 24.95 mi W of Selfridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -101.450
In the early afternoon of June 27th, Severe Thunderstorm Watch 525 was issued in anticipation of strong to severe thunderstorms developing and intensifying across the state in the vicinity of an upper level low, which was resulting in cooling temperatures aloft and steep lapse rates. Several reports of large hail were received during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon of June 27th, Severe Thunderstorm Watch 525 was issued in anticipation of strong to severe thunderstorms developing and intensifying across the state in the vicinity of an upper level low, which was resulting in cooling temperatures aloft and steep lapse rates. Several reports of large hail were received during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 12:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SAT JUN 27 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT AFTER THE CURRENT UPPER LEVEL COLD POOL AND ASSOCIATED SEVERE CONVECTION DEPARTS THE REGION OVERNIGHT...UPPER LEVEL RIDGING WILL BRING SOME DRY FINE WEATHER. THE FIRST CHANCE FOR A RETURN OF CONVECTION WILL BE IN THE WEST TUESDAY AFTERNOON AND NIGHT AS THE RIDGE FLATTENS TO OUR WEST...ALLOWING SHORT WAVES ACCESS TO OUR FORECAST AREA. TEMPERATURES LOOK TO BE NEAR NORMAL WITH THIS FAIRLY FLAT PATTERN. .LONG TERM...WEDNESDAY THROUGH SATURDAY... BROAD RIDGING OVER THE CWA WITH RIDGE RIDERS MOVING THROUGH FROM TIME TO TIME INITIATING CONVECTION. SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THE ECMWF WOULD SUGGEST A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH THE LATEST GFS DRIER WITH THIS SYSTEM. GIVEN THE UNCERTAINTY AND HOW FAR OUT IN THE EXTENDED IT IS...HAVE MAINTAINED A SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS. && .AVIATION...GUSTY NORTHWEST WINDS RANGING BETWEEN 20 AND 35 MPH AND VFR CONDITIONS THROUGH 03Z...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AERODROMES WITH LOW VFR BORDERING ON MVFR AT TIMES IN ANY HEAVY SHOWER AND THUNDERSTORM. THREAT OF SHOWERS AND THUNDERSTORMS WILL END AROUND SUNSET THEN EXPECT SKIES TO CLEAR AFTER 06Z WITH LIGHT NORTHWEST TO WESTERLY WINDS. MOSTLY CLEAR SKIES/VFR CONDITIONS FOR SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RSL/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 413 AM CDT SAT JUN 27 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 413 AM CDT SAT JUN 27 2009 /313 AM MDT SAT JUN 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS THE FORECAST AREA. COOL ADVECTION ALOFT AND AFTERNOON HEATING AT THE SURFACE WILL HELP CAUSE INSTABILITY PUSHING THE CAPE TO NEAR 1500 J/KG IN SOME AREAS. SHEAR IS WEAK...BUT THERE IS STILL POTENTIAL FOR HAIL UP TO 1 INCH IF THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Bismarck radar (KBIS), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175900, 175902, 175901, 175903.